8. Cardiovascular Drugs
To quote Dr. Shelton, “The broad and distinct difference between the Hygienic system and the drug system is this: Hygiene seeks to restore health by healthful means and conditions; drug systems seek to cure disease with agents that are known to produce disease in the well. Instead of filling our bodies with poisons, why not look to rest, sleep, better food, fasting, exercise, sunshine, emotional poise, cleanliness, and plain and simple wholesome food as the means of restoring us to health? Hygienic care consists in the use of such means as when applied to a man in health will keep him in health and will not tend to make him sick. Medical treatment of the sick consists almost wholly in the use of means which if given to a man in perfect health would unfit him for work or business or, perhaps, even kill him. The Hygienist rejects all poisons and employs only beneficial substances and conditions to aid the healing processes of the body.”
So drugs are not recommended. They do not produce health but contribute to disease.
Digitalis is a highly-poisonous substance derived from the leaves of the foxglove, formerly used as an “herb remedy.” It was first introduced to formal medicine in 1785 by the English physician William Withering, but its use in folk medicine preceded that date by many years.
Digitals belongs to a group of drugs called the cardiac glycosides. The two most commonly-used glycosides are digoxin and digitoxin. This drug is know to result in many adverse effects. The most serious toxic effect is a dangerous irregularity of the heartbeat, but the patient may also suffer nausea, vomiting, and various symptoms of brain involvement, including drowsiness, headache, and blurred or strangely colored vision.
Stimulation from any drug is a very exhausting action and is always followed by a period of depression or exhaustion. Digitalis slows the heart action by stimulating the vagus nerve centers. The right vagus nerve is distributed predominantly to the sinoatrial node, and the left vagus affects principally the atrioventricular node. Stimulation of the right vagus decreases heart rate, whereas left vagal stimulation may induce ventricular slowing subsequent to the development of heart block. Large doses of digitalis or an accumulation of smaller doses can result in heart block. If a complete block of the heart’s electrical conduction system occurs, the heart may be slowed to an extent that it cannot sustain life.
Digitalis also results in a disturbance of the normal rhythm of the heart (arrythmia). The rhythmical projection of impulses from the sinus node are disturbed so that the heart rate shows regularly alternating short phases of slowing and acceleration.
A bundle of muscular fibers in the heart known as the auriculoventricular bundle or the bundle of His, conducts impulses from the auricle to the ventricle. These are conducted in a way to cause the ventricular beat of the heart to follow the auricular beat in about one-fifth of a second. The administration of digitalis retards or prevents this conduction of impulses. Here again the effect is due to the stimulation of the vagus center. It is not uncommon for a prolongation of the interval between the auricular and ventricular beats from three-tenths to three-fifths of a second, when digitalis is given in so-called therapeutic doses.
The excretion of digitalis is slow so that continued administration of large doses of the drug easily gives rise to “accumulative poisoning.” Poisoning resulting from an overwhelming dose results in death in a few minutes. This state of poisoning presents four well-defined states:
- Vagus and vasoconstrictor stimulation with slowed heart, rapid rise in blood pressure, and diastolic relaxation indicating diminished tone of the heart muscle.
- Predominance of vagus action, with greater loss of tone and heart block, or brief periods of vagus standstill, and sometimes premature beats from, muscular irritation.
- Predominance of muscular action with abrupt changes to tachycardia, very rapid beating of the ventricle, usually not in unison with the auricle, high arterial pressure.
- Weakness and excessive irritability of the heart muscle with auricular tremor, ventricular tremor and death.
High blood pressure with excessive blood volume is often the result of excessive water and salt retention. The single greatest cause of salt and water retention is the dietary consumption of inorganic sodium chloride (table salt). Salt affects the vascular system in two ways: as an osmotic influence (attracting molecules of water) and as a chemical irritant that sensitizes the vascular smooth muscle to normally-occurring vasoconstrictor substances such as adrenalin. Direct interference with kidney function is another way that salt use contributes to high blood pressure.
Diuretics are given to prevent the reabsorptipn of salt and water by the kidneys and thus lessen the symptoms of congestive heart failure. There are many kinds of diuretics but all have the same objective to increase the output of salt and water in the urine. One of the major problems they present is an excessive loss of salt and other minerals, especially potassium. Potassium loss is most common with the widely-used thiazide class of diuretics (chlorothiazide and hydrocholorothiazide). Their use can result in feelings of weakness and if digitalis is being taken at the same time, car, make toxicity even greater. This loss of potassium is often counteracted by adding a second diuretic—one that does not cause potassium loss—to the thiazide. However, the combination of diuretics induces another danger: diuretics that prevent potassium loss do so by interfering with the kidneys to excrete the mineral. This can lead to a dangerously high level of potassium in the body. Thiazides can also reduce the elimination of uric acid and thus aggravate an existing case of gout and redeposit this highly toxic by-product into the tissues.
Drugs that result in the dilation of blood vessels are often given to heart patients. The vasodilators longest in use (more than one hundred years) are the nitrates. Nitroglycerin is the most-frequently used and is usually taken in tablets that are placed under the tongue and allowed to dissolve.
The toxins of the nitrates result in fainting or dizziness, headaches, and palpitations resulting from the compensatory increase in heart rate and the speed of heart contraction. The presence of this poison in the system requires additional work of the already-exhausted heart to eliminate this harmful substance.
Propranolol (Inderal) is a drug that results in a block of some of the sympathetic nerves to the heart. These nerves (the beta-sympathetic or beta-adrenergic nerves) carry messages from the brain that cause the heart to increase its rate and the speed of its contraction. When these messages are blocked, the heart rate slows, the speed of contraction decrease and the heart’s demand for oxygen decreases.
One of the possible dangers is the development of congestive heart failure because the speed and the force of the heart’s contraction are reduced. However this poses two major problems: the congestive failure itself; and the consequent expanded volume of blood in the heart, which increases its size and may make the angina worse.
Another toxicity results from propranolol. This drug affects the beta-sympathetic nerves throughout the body, not just those of the heart. Since these nerves are responsible for dilating the blood vessels of the skin, propranolol use can result in constriction of these vessels, leading to pale, cold hands and feet. The same nerves also cause the body’s air tubes to dilate, and when that dilation is blocked, the air tubes become constricted. A patient with asthma can find the condition aggravated.
Patients who are taking insulin for diabetes experience another problem with this drug. Beta-sympathetic nerves cause an increase in blood sugar when the level drops too low. In a diabetic person who is taking insulin, a low sugar level can be aggravated or prolonged when propranolol is also being taken. Propranolol can also result in depression, difficulty in sleeping, and sometimes, impotence.
A number of other drugs are also given to heart patients. They are all poisons. The result from taking any drug is enervation and toxicosis. It is like pouring gasoline on a fire in order to extinguish it. You are just making matters worse and aggravating an already toxic condition.
- 1. Introduction
- 2. General Physiology
- 3. How The Heart Works
- 4. Control Centers
- 5. Factors Contributing Heart Impairment
- 6. A Look At Other Societies
- 7. Hypertension
- 8. Cardiovascular Drugs
- 9. Your Choice
- 10. Questions & Answers
- Article #1: Coronary Thrombosis By Dr. Robert R. Gross, D.C., Ph.D.
- Article #2: Heart Attack By Dr. Geo. E. Crandall
- Article #3: Exercise And The Heart